On Cayley Graphs on the Symmetric Group Generated by Tranpositions

X

, we denote by its smallest non-zero Laplacian eigenvalue. In this paper we show that among all sets of n-1 transpositions which generate the symmetric group, , the set whose associated Cayley graph has the highest is the set {(1, n), (2, n), ..., (n-1, n)} (or the same with n and i exchanged for any i<n). For this set we have . This result follows easily from the following result. For any set of transpositions, T, we can form a graph on n vertices, , by forming an edge {i, j} in for each transposition . We prove that if is bipartite, then of the Cayley graph associated to T is at most ; left open is the compelling conjecture that the two 's are always equal. We discuss this and other generalizations of Bacher's work, which dealt with the case T = {(1, 2), (2, 3), ..., (n-1, n)}.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received March 29, 1996 / Revised May 11, 2000

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Friedman, J. On Cayley Graphs on the Symmetric Group Generated by Tranpositions. Combinatorica 20, 505–519 (2000). https://doi.org/10.1007/s004930070004

Download citation

  • AMS Subject Classification (1991) Classes:  05C25, 05C50